Health Guide

Thioridazine overdose


Thioridazine is a prescription medicine used to treat serious mental and emotional disorders, including schizophrenia. Thioridazine overdose occurs when someone takes more than the normal or recommended amount of this medicine, either by accident or on purpose.

This is for information only and not for use in the treatment or management of an actual overdose. DO NOT use it to treat or manage an actual overdose. If you or someone you are with overdoses, call your local emergency number (such as 911), or your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.

Alternative Names

Mellaril overdose; Hydrochloride - thioridazine overdose

Poisonous Ingredient


Where Found

These medicines contain thioridazine:

  • Mellaril
  • Melozine

Other medicines may also contain thioridazine.


Below are symptoms of an overdose of thioridazine in different parts of the body.


  • Cannot completely empty the bladder



  • Rapid heartbeat
  • Slow heartbeat
  • Irregular heartbeat
  • High or very low blood pressure


  • Difficulty breathing
  • Fluid buildup in the lungs
  • Breathing may stop in severe cases


  • Constipation
  • Loss of appetite
  • Nausea



  • Drowsiness, coma
  • Difficulty walking
  • Dizziness
  • Fever
  • Hypothermia (body temperature is lower than normal)
  • Seizures
  • Tremor
  • Weakness, lack of coordination


Home Care

Get medical help right away. DO NOT make the person throw up unless poison control or a health care provider tells you to.

Before Calling Emergency

Have this information ready:

  • Person's age, weight, and condition
  • Name of the medicine and the strength of the medicine, if known
  • Time it was swallowed
  • Amount swallowed
  • If the medicine was prescribed for the person

Poison Control

Your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.

This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.

What to Expect at the Emergency Room

Take the container with you to the hospital, if possible.

The provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated. The person may receive:

  • Activated charcoal
  • Blood and urine tests
  • Breathing support, including oxygen and a tube through the mouth into the lungs
  • CT scan (advanced imaging) of the brain
  • ECG (electrocardiogram, or heart tracing)
  • Intravenous fluids (given through a vein)
  • Laxative
  • Medicine (sodium bicarbonate) to help reverse the effect of the poison
  • Tube through the mouth into the stomach to empty the stomach (gastric lavage)
  • X-rays

Outlook (Prognosis)

Recovery depends on the amount of damage to the person's body. Survival past 2 days is usually a good sign. The most serious side effects are usually due to damage to the heart. If heart damage can be stabilized, recovery is likely. But if breathing has been depressed for a long period before treatment, brain injury may occur.


Aronson JK. Thioridazine. In: Aronson JK, ed. Meyler's Side Effects of Drugs. 16th ed. Waltham, MA: Elsevier; 2016:895-899.

Skolnik AB, Monas J. Antipsychotics. In: Walls RM, Hockberger RS, Gausche-Hill M, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 9th ed. Philadelphia, PA: Elsevier; 2018:chap 155.

Review Date: 7/2/2017
Reviewed By: Jesse Borke, MD, FACEP, FAAEM, Attending Physician at FDR Medical Services/Millard Fillmore Suburban Hospital, Buffalo, NY. Also reviewed by David Zieve, MD, MHA, Medical Director, Brenda Conaway, Editorial Director, and the A.D.A.M. Editorial team.
The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.